Acute toxic encephalopathy

Discussion:

Acute toxic leukoencephalopathy is a term used to denote the damage to cerebral white matter caused by many agents, e.g., chemotherapeutic agents, environmental toxins, organ failure (liver/kidneys), etc. The chemotherapy drugs that are known to cause toxic encephalopathy include methotrexate, 5-FU and cyclosporine. Prompt recognition and appropriate management, including stopping the offending drug, can reverse the neurological manifestations in these patients before irreversible damage occurs.

The regions commonly affected are the periventricular and deep white matter of the frontal, parietal, or occipital lobes and the corpus callosum which typically show significant diffusion restriction, and increased T2-FLAIR signal, which is bilateral, confluent and symmetric.  

DWI plays a significant role, both during the acute episode and during follow-up, to demonstrate reversibility after therapy. 

Differential diagnosis:

  • posterior reversible encephalopathy syndrome (PRES): can also occur due to chemotherapeutic drugs, however there is more commonly a parieto-occipital distribution of lesions, which is mainly involving the cortex and the subcortical white matter, without diffusion restriction.

  

Loading...